Format

Send to

Choose Destination
BMJ Case Rep. 2009;2009. pii: bcr02.2009.1602. doi: 10.1136/bcr.02.2009.1602. Epub 2009 Sep 15.

Salicylate intolerance: a masquerader of multiple adverse drug reactions.

Author information

1
Royal North Shore Hospital, Clinical Immunology and Allergy, Reserve Road, St Leonards, New South Wales, 2065, Australia.

Abstract

A female in her early 50s presented with a long-standing history of episodic urticaria and angioedema. She also reported urticarial reactions after ingestion of aspirin, prednisone and multiple antibiotics. These medications were all taken during upper respiratory tract infections. An elimination diet followed by a series of open challenges to food chemicals demonstrated an urticarial eruption following the ingestion of mints, which contain high levels of salicylates. A double-blinded placebo-controlled challenge to salicylate confirmed her sensitivity and explained her reaction to aspirin. The patient informed her treating physician of her copious ingestion of mints during upper respiratory tract infections. Drug hypersensitivity to antibiotics and prednisone was excluded on the basis of negative radioallergosorbent tests (RASTs) and/or absent skin-test responses and/or tolerance to oral challenges. This patient had a salicylate intolerance that caused her episodic urticaria and angioedema, and also masqueraded as a drug allergy due to the concurrent ingestion of mints.

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center